Amiodarone-induced pulmonary toxicity is induced after the long-term use of the FDA-approved drug Amiodarone, a medicine used to control rapid heartbeat that starts in the lower chamber of the heart.
Symptoms may include progressive dyspnea, dry cough and pleuritic chest pain. Once a patient is diagnosed with Amiodarone-induced pulmonary toxicity, they should stop taking Amiodarone and receive corticosteroids.
What is Amiodarone-induced pulmonary toxicity?
Amiodarone-induced pulmonary toxicity (APT) is caused by the long-term use of the drug Amiodarone and can be deadly. Amiodarone contains iodine and is used as an anti-arrhythmic. Although highly effective, it has a wide range of side effects, including APT.
APT can occur with either high concentrations of Amiodarone or with a high accumulation of Amiodarone. Those who are at the highest risk are those who receive a daily dose of 400 mg or more for more than two months or 200 mg daily for more than two years. APT causes inflammation of the alveoli, or small cavities, in the lungs. It can also attack nodules in the lung.
The symptoms of APT include:
- Progressive dyspnea or shortness of breath
- Dry cough
- Malaise or not feeling healthy
- Pleuritic chest pain
- Weight loss
How is Amiodarone-induced pulmonary toxicity diagnosed?
APT should be diagnosed early to keep it from being life-threatening. If a patient who is taking amiodarone has new or worsening symptoms, they should be tested for APT. It can be diagnosed through a chest X-ray, CT Scan, electrocardiogram and pulmonary function tests such as DLCO.
What are the treatment options for Amiodarone-induced pulmonary toxicity?
Once a patient is considered likely to suffer from APT, they should stop using Amiodarone. The drug will take time to exit the body because of its long elimination half-life (estimated between 14 and 59 days) and symptoms may get worse before they get better. Corticosteroids are also recommended to help with APT, but further research on this is limited. Corticosteroids can be administered by a physician.\
If you are taking high doses of Amiodarone, have been taking Amiodarone for more than two years or believe that you suffer from APT, schedule a consultation by calling 407-539-2766.
- 1110 N Kentucky Ave.
Winter Park, FL 32789
Mon - Fri: 8am - 5pm
- Phone - (407) 539-2766
- Fax - (407) 539-2786
- Get Directions via Google Maps